Washington, 2022

Wildfire in Washington, September 1 to 29, 2022

September 1 to 29, 2022 · NWS OTX · 1 event in 1 county or zone

Lightning started the Parks Wildfire on August 21. It was added to the NW Pasayten Complex on September 6.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Lightning started the Parks Wildfire on August 21. It was added to the NW Pasayten Complex on September 6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 31, 8:40 PM PST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 31, 8:40 PM PST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
940 PM PDT Wed Aug 31 2022

.SYNOPSIS...
Showers and isolated storms will move east of the region tonight
as a weak system exits the Inland Northwest. Temperatures will
ease a little on Thursday before another warmup on Friday with
more triple-digit heat possible. Slightly cooler temperatures will
arrive by the weekend accompanied by breezy winds and elevated
fire concerns.

&&

.DISCUSSION...
Evening update: Plenty of cloud-to-ground lightning occurred with
convection moving across eastern Washington and northern Idaho
this evening. Several fire starts have been reported, most notably
the Boulder Mountain Fire near the Pend Oreille/Stevens County
border. Additionally, several gust fronts moved through the region
this evening, with multiple reports of 30-45 mph wind gusts and
even a few downed trees and power lines in portions of northern
Idaho. Most of the convection has lifted into northwest Montana,
but some spotty showers remain in far eastern Washington eastward.
These may linger through midnight before shifting east of the CWA
overnight. The forecast is generally in good shape, and have made
no significant changes this evening. We did allow the heat
advisory to expire earlier this evening. Expecting sub-advisory
conditions on Thursday, but another advisory may be required for
Friday, as high temperatures once again approach record values.
Will evaluate the need for more heat products overnight. /CMS

Wednesday:
Mid-level instability around 250-750 J/kg and weak synoptic lift
ahead of a shortwave has yielded isolated showers and
thunderstorms through the early afternoon. Additional isolated
development is expected through this evening as forcing improves,
but the shortwave slowly is ingested into the upper level ridge by
late tonight. Storms could contain gusty winds up to 40 mph as the
subcloud layer is very dry. Dry lightning has also been introduced
to the forecast given the dry profiles. No severe is expected as
effective bulk shear ranges from 25 to 35 knots and mid level
theta-e lapse rates range from 0 to -2 K/km. Additional
development will likely occur in the Columbia Basin this afternoon
and the threat slides north and east into the Spokane
area/northern mountains/ID Panhandle. Winds look breezy in the
Cascade gaps, Columbia Basin, and Palouse as deep mixing and cold
advection in the low levels occur. Temperatures have been reduced
in the Columbia Basin and Cascade foothills as mid level cloud
cover has persisted through the morning. High temperatures range
from the low 90s to low 100s locally in the Palouse/Spokane area.
Low temperatures will be in the upper 50s to low 60s.

Thursday:
Thursday looks quiet but still hot as mid level height rises occur
downstream the nearly stationary upper level low several hundred
miles off the WA/OR coast. Highs will be in the 90s Thursday which
corresponds to being 3-8 degrees cooler than Wednesday. These high
temperatures are still 10 to 15 degrees above average. RH recovery
overnight into early Friday looks poor with max RHs in the lower
40s. /db

For Friday through middle of next week, the upper level pattern
supports a strong upper level ridge over the western US that gets
knocked down by a series of minor shortwaves ejecting from a low
pressure trough in the eastern Pacific.

On Friday, the upper ridge axis shifts across the Inland NW while
low level southeast flow brings in another surge of warm air
advection. Anticipate another very warm to hot day by Friday
afternoon with daytime highs in the mid 90s to triple digits.
Several locations may see near to record highs reached for Sept
2nd. Shortwave energy rolls across western Washington Friday night
and westerly winds increase in the lee of the Cascades with local
gusts into the Columbia Basin. Mid and high level moisture
accompanies this shortwave and there is the potential for elevated
convection late Friday night into Saturday across the Cascades,
very similar to today’s weather. The strength and timing of this
wave is still not pinned down, but as it pushes a cold front
through the region it has the potential to continue the threat of
convection into northeast Washington by Saturday afternoon.
Meanwhile breezy winds develop region-wide as temperatures cool
about 10 degrees on Saturday.

For Sunday into Wednesday, the upper ridge axis remains suppressed
with a southwest flow aloft across the region. High pressure
returns at the surface with lighter east winds for Sunday, while
temperature rebound although not as hot compared with those of
this week. Sunday daytime highs will be in the upper 80s to upper
90s. There are signs of another weak wave brushing the region late
on Monday with the potential of convection for the Cascades and
afternoon gusty winds. Then the model ensembles hint at a stronger
shortwave approaching by middle of next week, leading to a chance
of mountain showers. Temperatures still remain above normal for
early September. /rfox

&&

.AVIATION...
06z TAFs: Most of the convection has moved east of the TAF sites
this evening, though a few showers may linger near COE through
08z. VFR conditions are expected for the next 24 hours, though
there may be some haze at the terminals tomorrow. Winds will
generally be light and diurnally-driven, with predominant south or
southwest winds during the afternoon in much of eastern Washington
and northern Idaho. /CMS

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        61  93  60  98  61  88 /  10   0   0   0   0  10
Coeur d'Alene  60  91  57  98  60  86 /  10   0   0   0   0  10
Pullman        56  90  53  96  56  85 /  10   0   0   0   0  10
Lewiston       68  98  62 103  66  93 /  10   0   0   0   0   0
Colville       55  94  53  98  52  90 /  10   0   0   0   0  10
Sandpoint      55  89  51  93  55  85 /  20   0   0   0   0  10
Kellogg        62  87  58  95  63  83 /  20   0   0   0   0  10
Moses Lake     60  97  57 102  60  90 /   0   0   0   0   0  10
Wenatchee      66  96  64  99  67  89 /   0   0   0   0  10   0
Omak           62  98  62 101  64  93 /   0   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&

In the hours before

Special weather statement, Aug 31, 6:27 PM PST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
727 PM PDT Wed Aug 31 2022

IDZ001-010315-
Northern Panhandle ID-
727 PM PDT Wed Aug 31 2022

...Strong thunderstorms will impact portions of eastern Boundary and
southeastern Bonner Counties through 815 PM PDT...

At 726 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Bonners Ferry to 7 miles
southeast of Sandpoint. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sandpoint, Bonners Ferry, Ponderay, Moyie Springs, Kootenai, Dover,
East Hope, Hope, Colburn, Schweitzer Mountain, Cocolalla, Elmira,
Naples, Meadow Creek Campground and Meadow Creek.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 462 and 521.
 U.S. Highway 2 in Idaho between mile markers 24 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4821 11605 4810 11662 4872 11672 4900 11606
TIME...MOT...LOC 0226Z 243DEG 41KT 4868 11663 4819 11647

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CMS
Special weather statement, Aug 31, 6:31 PM PST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Spokane WA
731 PM PDT Wed Aug 31 2022

IDZ001-002-004-010300-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Northern Panhandle ID-
731 PM PDT Wed Aug 31 2022

...A strong thunderstorm will impact portions of south central
Bonner, northwestern Shoshone and northeastern Kootenai Counties
through 800 PM PDT...

At 729 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hayden Lake, or near Dalton Gardens, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph. Patchy blowing dust.

SOURCE...Radar indicated. A 38 mph wind gust was reported at Coeur
         d'Alene Airport at 715 pm.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Brief reductions in visibility are
         possible.

Locations impacted include...
Hayden, Dalton Gardens, Athol, Hayden Lake and Chilco.

This includes the following highways...
 Interstate 90 in Idaho between mile markers 24 and 25.
 U.S. Highway 95 in Idaho between mile markers 435 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4762 11660 4781 11687 4802 11666 4781 11629
      4780 11629
TIME...MOT...LOC 0229Z 218DEG 23KT 4778 11667

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CMS
Local storm report, Aug 31, 6:40 PM PST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
740 PM PDT WED AUG 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     2 WNW DOVER             48.27N 116.64W
08/31/2022  E50 MPH          BONNER             ID   TRAINED SPOTTER

            ESTIMATED WIND GUSTS FROM A THUNDERSTORM IN
            THE AREA.

&&

JW
Special weather statement, Aug 31, 6:49 PM PST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Spokane WA
749 PM PDT Wed Aug 31 2022

IDZ001-004-010330-
Central Panhandle Mountains ID-Northern Panhandle ID-
749 PM PDT Wed Aug 31 2022

...A strong thunderstorm will impact portions of southeastern Bonner,
northwestern Shoshone and northeastern Kootenai Counties through 830
PM PDT...

At 748 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Athol, or 19 miles northeast of Dalton Gardens, moving
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clark Fork, Jordan Creek Campground, Cabinet, Magee Ranger Station,
Bayview and Granite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4780 11629 4799 11663 4814 11652 4821 11605
      4817 11604 4798 11605 4796 11601 4791 11598
TIME...MOT...LOC 0248Z 236DEG 39KT 4788 11641

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CMS
Local storm report, Aug 31, 7:05 PM PST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
805 PM PDT WED AUG 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     4 NE PRIEST RIVER       48.23N 116.86W
08/31/2022                   BONNER             ID   UTILITY COMPANY

            DOWNED TREE AND WIRES NORTH OF PRIEST RIVER,
            WITH OVER 1000 CUSTOMERS WITHOUT POWER. TIME
            ESTIMATED FROM RADAR AND DISPATCH REPORT.

&&

CMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Okanogan County

When
September 1, 12:00 AM PST to September 29, 8:00 AM PST
Where
Western Okanogan County forecast zone
Property damage
$190,000
Reported by
Park/Forest Service
Coordinates
48.549, -119.741 (the zone’s center; the record gives no point)

Parks Fire started on August 21 by lightning. It became part of the NW Pasayten Complex on September 6. It is located 30 miles NE of Mazama in rugged timber terrain. It burned 20759 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057824.